Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
192 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes low hemoglobin levels?

Answered by
Dr.
Dr. Indranil Ghosh

Oncologist

Practicing since :2004

Answered : 1500 Questions

default
Posted on Thu, 8 Sep 2016 in Blood Disorders
Question: Mom is 92. Has one kidney. Anemic. Her hemaglobin runs around 10. 8 to 11.4 usually. A week ago her blood test showed hgb of 9.8. She gets blood test every month. She was feeling a little sluggish. Doctor also said ferritin was 35 and iron was 86. They want mom to take Integra capsule, for iron. Once a day. Said it would turn stools black. Also doc said iron pill might constipate her so to eat prunes once a day or take senacot to fight the constipation. For information---Mom had 14 inches of small bowell removed in 1982. Generally has some diarrhea controlled by Immodium.....She has high blood pressure... Controlled.... And congestive heart failure... Watches salt. She wants to know -- is it necessary to take the iron pill??? Shes worried about starting new meds and the bowell issues
doctor
Answered by Dr. Indranil Ghosh 4 hours later
Brief Answer:
Yes it may improve her hemoglobin

Detailed Answer:
Hi
thanks for your query.

It seems her hemoglobin is reducing, her blood iron levels are fine but body iron stores are low. So iron supplements may improve her hemoglobin by improving body iron stores. But the improvement may not be noticeable immediately as the iron is OK in blood.

The bowel issues are usually manageable. If they are too bothersome then she can always stop it temporarily.

Hope this helps.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Indranil Ghosh 39 minutes later
Doctor as a follow up please----1 are there side effects of taking Integra?
The nurse talked about constipation

2. We see the hematologist again on September 14. Is that enough time to see a difference? Once body iron stores are better, does it make a difference on how mom might feel???
doctor
Answered by Dr. Indranil Ghosh 57 minutes later
Brief Answer:
there are side effects as explained

Detailed Answer:
Common side effects are constipation, black stools, bloating, etc. But usually manageable.

September 14 is three weeks from now so by that time we should notice some improvement. Just by increasing stores she may not notice significant improvement, but when hemoglobin increases by 1-2% then she will feel better.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication
Lab Tests
Medical Topics

Recent questions on  Diarrhea

doctor1 MD

3 days ago had unprotected sex now cramping a Little and a day after had gas and diarrhea now milky white discharge I took a test but it had only...

doctor1 MD

Dear sir, my son 10 years old had fever past one week, he having running nose,some time blocked nose, and dry cough,and he feeling tried,and not...

doctor1 MD

i have been very tired. sleeping 12 hours a day tired. i missed my period in january 6th and had blood work done march 23rd and was told it was...

doctor1 MD

HI My baby is 6 months old and has 5-6 pus cells , 2-3 RBC and undigested food present. She was mostly breast fed and due to green frothy stool...

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and...

doctor1 MD

I HAVE BEEN HAVING SEVERE CRAMPS/SHARP PAINS IN MY PELVIS FOR THE LAST 2 DAYS. IT IS SPORADIC BUT VERY UNCOMFORTABLE WHEN IT OCCURS. I CANT...

doctor1 MD

Have soreness/tenderness on both sides of head, fever between 99.9 and 102.5. Nauseous! sore joints.